Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 147, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 7, 2016, 2:51 AM CDT for Atchison County, Holt County, Missouri. It was in force for 54 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 2:51 AM CDT (07:51 UTC)
- Expired
- Jul 7, 2016, 3:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Atchison County, MO, Holt County, MO
The radar
The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:17 AM CDT | TSTM WND DMG | Corning, MO | TRACTOR TRAILER FLIPPED ON ITS SIDE NEAR CORNING. I-29 CLOSED. |
| Jul 7, 3:20 AM CDT | TSTM WND DMG | Rockport, MO | LARGE TREE DOWN OVER CAR, VIA FACEBOOK. |
| Jul 7, 3:25 AM CDT | TSTM WND DMG | 2 W Fairfax, MO | TRAILER TRUCK BLOWN OVER ON J HIGHWAY WEST OF TOWN. |
| Jul 7, 3:25 AM CDT | TSTM WND DMG | Fairfax, MO | TREE LIMBS BLOWN DOWN AND A GRAIN BIN BLOWN OVER ALONG HIGHWAY 59. |
| Jul 7, 3:25 AM CDT | TSTM WND DMG | Fairfax, MO | NUMEROUS TREES/POWER LINES DOWN THROUGHOUT THE CITY. HWY 59 NEAR FAIRFAX CLOSED DUE TO GRAIN BIN IN ROAD. |
| Jul 7, 3:27 AM CDT | TSTM WND DMG | Fairfax, MO | DOWNED POWERLINES THROUGHOUT THE TOWN, UPROOTED TREES, DESTROYED GRAIN BINS, AND SOME BUILDING DAMAGE. VIA FACEBOOK. |
| Jul 7, 3:30 AM CDT | TSTM WND DMG | Craig, MO | LARGE TREES DOWN. CITY IS WITHOUT POWER. |
| Jul 7, 3:30 AM CDT | TSTM WND DMG | Mound City, MO | TREE DOWN. TIME ESTD. |
| Jul 7, 3:31 AM CDT | TSTM WND DMG | Mound City, MO | MEDIA REPORTS VIA TWITTER MULTIPLE TREES DOWN AND DAMAGED AS WELL AS DAMAGE TO METAL ROOFING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3450 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.1
The text
As transmitted.
846
WUUS53 KEAX 070751
SVREAX
MOC005-087-070845-
/O.NEW.KEAX.SV.W.0147.160707T0751Z-160707T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
251 AM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
NORTHWESTERN HOLT COUNTY IN NORTHWESTERN MISSOURI...
* UNTIL 345 AM CDT
* AT 250 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NEBRASKA CITY TO NEAR JOHNSON TO NEAR TABLE
ROCK...MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
TARKIO...MOUND CITY...ROCK PORT...FAIRFAX...CRAIG...ROCKPORT...
BIG LAKE...WESTBORO...WATSON...BLANCHARD...FORTESCUE...BIGELOW...
CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 78 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4058 9520 4000 9516 4000 9531 4004 9542
4012 9539 4018 9548 4024 9547 4026 9555
4030 9556 4031 9566 4034 9562 4041 9566
4046 9564 4048 9570 4054 9565 4056 9568
4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0750Z 267DEG 46KT 4065 9594 4042 9593 4020 9612
HAIL...0.88IN
WIND...70MPH
$$
CDB3 follow-up statements
098
WWUS53 KEAX 070805
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 AM CDT THU JUL 7 2016
MOC005-087-070845-
/O.CON.KEAX.SV.W.0147.000000T0000Z-160707T0845Z/
ATCHISON MO-HOLT MO-
305 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR ATCHISON AND NORTHWESTERN HOLT COUNTIES...
AT 304 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HAMBURG TO NEAR PERU TO NEAR SHUBERT...MOVING
EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
TARKIO...MOUND CITY...ROCK PORT...FAIRFAX...CRAIG...ROCKPORT...
BIG LAKE...WESTBORO...WATSON...BLANCHARD...FORTESCUE...BIGELOW...
CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 78 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4058 9520 4000 9516 4000 9531 4004 9542
4012 9539 4018 9548 4024 9547 4026 9555
4030 9556 4031 9566 4034 9562 4041 9566
4046 9564 4048 9570 4054 9565 4056 9568
4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0804Z 269DEG 46KT 4066 9574 4043 9573 4020 9572
HAIL...0.88IN
WIND...70MPH
$$
CDB034
WWUS53 KEAX 070817
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 AM CDT THU JUL 7 2016
MOC005-087-070845-
/O.CON.KEAX.SV.W.0147.000000T0000Z-160707T0845Z/
ATCHISON MO-HOLT MO-
317 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR ATCHISON AND NORTHWESTERN HOLT COUNTIES...
AT 316 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HAMBURG TO NEAR ROCK PORT TO 7 MILES SOUTHWEST OF
FAIRFAX TO NEAR FALLS CITY...MOVING EAST AT 65 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
TARKIO...MOUND CITY...ROCK PORT...FAIRFAX...CRAIG...ROCKPORT...
BIG LAKE...WESTBORO...WATSON...BLANCHARD...FORTESCUE...BIGELOW...
CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 78 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4058 9520 4000 9516 4000 9531 4004 9542
4012 9539 4018 9548 4024 9547 4026 9555
4030 9556 4031 9566 4034 9562 4041 9566
4046 9564 4048 9570 4054 9565 4056 9568
4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0816Z 274DEG 55KT 4058 9555 4044 9558 4028 9550 4012
9562
HAIL...0.88IN
WIND...70MPH
$$
CDB571
WWUS53 KEAX 070824
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 AM CDT THU JUL 7 2016
MOC005-087-070845-
/O.CON.KEAX.SV.W.0147.000000T0000Z-160707T0845Z/
ATCHISON MO-HOLT MO-
324 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR ATCHISON AND NORTHWESTERN HOLT COUNTIES...
AT 322 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF TARKIO TO NEAR ROCKPORT TO NEAR
CRAIG TO NEAR FALLS CITY...MOVING EAST AT 60 MPH. LAW ENFORCEMENT IN
ROCKPORT ALSO REPORTED HIGH WINDS AND OBSERVING EQUIPMENT IN FALLS
CITY NEBRASKA RECORDED A 68 MPH WIND GUST.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
TARKIO...MOUND CITY...ROCK PORT...FAIRFAX...CRAIG...ROCKPORT...
BIG LAKE...WESTBORO...WATSON...BLANCHARD...FORTESCUE...BIGELOW...
CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 78 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4058 9520 4000 9516 4000 9531 4004 9542
4012 9539 4018 9548 4024 9547 4026 9555
4030 9556 4031 9566 4034 9562 4041 9566
4046 9564 4048 9570 4054 9565 4056 9568
4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0822Z 277DEG 52KT 4053 9542 4039 9545 4023 9537 4007
9549
HAIL...0.75IN
WIND...70MPH
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:39 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 6, 11:39 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1139 PM CDT WED JUL 6 2016 .Discussion... Issued at 336 PM CDT WED JUL 6 2016 Main concern in the short term forecast period will be thunderstorm chances overnight as an MCS propagates southeastward from south central SD into the upper Midwest. The most likely trajectory for this system -- even accounting for some deviation due to cold pool propagation -- should take it north of the CWA. However, outflow from the system may drop southward into the forecast area and spark another round of morning convection in an unstable but weakly capped environment. Deep-layer shear will be marginally supportive of organized convection as midlevel winds begin to increase slightly, but will still be significantly weaker than in areas to our north. A few strong wind gusts or small hail will be the main threats with any stronger cores, and the strong storm threat will decrease north to south as shear also decreases. The potential for this repeat round of morning convection means that tomorrow's temperatures could again be much cooler than models indicate during the morning through early afternoon hours, so have trended below guidance in both high temperatures and in dewpoints to better reflect this morning's evolution. As a result, purposely kept heat indices below advisory criteria through tomorrow afternoon, and would hesitate to bump these up significantly or to issue any sort of heat headline tomorrow unless it becomes clear that morning convection will not materialize. A cold front will begin sinking southward through the forecast area by late tomorrow evening; however, the environment will likely be capped and convection along the front may be spotty at best, especially if boundary layer mixing is limited during the morning and early afternoon. The best upper-level forcing to help support convective initiation will be near the IA/MO border and northward, so have kept PoPs highest in this area and diminished them to the south and southwest. Strong to severe storms are possible along the MO/IA border and into far northeast MO where shear will remain the strongest and storm coverage should be a bit more widespread, and both wind and hail will be possible due to very high instability and increased DCAPE. Temperatures will be marginally cooler behind the front on Friday and Saturday, and should at least be enough to keep the forecast area out of heat headline territory through Saturday. Thursday evening's cold front, which will slow and eventually stall south of the area Friday, may begin to lift back to the north as a warm front on Saturday and bring a return of thunderstorm chances as early as Saturday afternoon or evening. Models then begin to diverge Sunday through the beginning of next week on the strength and position of a brief ridge that may set up over the region, and on additional waves that could moderate temperatures and bring rain chances early next week. && .Aviation...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1127 PM CDT WED JUL 6 2016 Storms over south central Nebraska will work their way ESE into the terminals overnight and mostly affect areas north of I-70, including much of the Kansas City metro. Isolated storms may reach as far south as KIXD. Strong wind gusts are possible in the early morning hours Thursday as storms push ESE. Activity should taper off by the mid to late morning hours with conditions improving through the afternoon. Another round of convection is possible Thursday evening. This will once again impact areas mostly across northern Missouri, though the southern extent of activity impacting the terminals will need to be assessed Thursday afternoon. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...Laflin Aviation...Welsh
Hazardous weather outlook, Jul 6, 5:03 AM CDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 AM CDT WED JUL 6 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 503 AM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT EXCESSIVE HEAT AND HUMIDITY CONTINUES THIS AFTERNOON WITH HEAT INDICES BETWEEN 95 AND 105 DEGREES. A FEW THUNDERSTORMS THIS MORNING. ANOTHER ROUND OF STORMS POSSIBLE AFTER MIDNIGHT. A FEW SEVERE STORMS PRODUCING MAINLY DAMAGING WINDS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO NEXT MONDAY. THE EXCESSIVE HEAT AND HUMIDITY WILL REMAIN INTO THURSDAY WITH HEAT INDICES BETWEEN 100 AND 108 DEGREES. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:26 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt | 49 min |
| Jul 7, 3:29 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 31 min |
| Jul 7, 3:42 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 18 min |
| Jul 7, 3:58 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb, Gentry, Nodaway, Worth | 50 min |
| Jul 7, 4:15 AM CDT | Special Weather Statement | EAX | Buchanan, Clay, Clinton, Platte | 30 min |
| Jul 7, 4:26 AM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Livingston, Mercer | 64 min |
| Jul 7, 4:33 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 42 min |
| Jul 7, 4:38 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 2 more | 52 min |
| Jul 7, 5:00 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette | 45 min |
| Jul 7, 5:06 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Johnson, Lafayette, Linn, Livingston and 2 more | 54 min |
| Jul 7, 5:42 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 46 min |
| Jul 7, 5:52 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Cooper, Howard, Johnson, Linn, Macon and 3 more | 68 min |
| Jul 7, 6:57 AM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 16 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.